[Skip to Content]
[Skip to Content Landing]
Article
December 25, 1967

Alopecia From Oral Contraceptives

JAMA. 1967;202(13):1152. doi:10.1001/jama.1967.03130260074020

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  F.E. Cormia, MD, in his comments (201:635, 1967) reports five patients with alopecia associated with contraceptives, not proven as "from" contraceptives. He categorically states "Progestogens are 19-nor-steroids..." yet the progestational agent in case 4 is a 17-hydroxy substituted progesterone which has no androgenicity, and in cases 2 and 3 the type of progestogen is not listed. In case 4, where extensive neurodermatitis had been treated with corticoids, and in whom emotional factors were very prominent, he holds that 17 months is prolonged therapy. In this subject the total progestational dose was five day's of progestogen ( 12.5 mg) per cycle.Assuming 20 cycles maximum in the period of treatment, this patient received not over 250 mg of the material, a minimal amount of an agent with no proven androgenicity.There is no doubt that alopecia has occurred in some patients following the use of these agents. Dr.

×